Year : 2008 | Volume
: 19 | Issue : 5 | Page : 751--755
Ocular Disorders in Renal Transplant Patients
Farzan Kian-Ersi, Shahram Taheri, Mohammad Reza Akhlaghi
Esfahan Medical University, Esfahan Eye Research Center, Iran
Mohammad Reza Akhlaghi
Feiz Hospital, Ghods Square, Modarres Street, Esfahan
This cross-sectional study was performed to determine ocular findings in renal transplant recipients and to correlate them with certain clinical characteristics related to transplantation. The study was performed on 150 patients who had received a renal transplant at least three months earlier and had serum creatinine levels < 3 mg/dL. All patients underwent a complete ophthalmologic examination. Clinical variables studied related to the transplant included cause of renal failure, duration of hemodialysis prior to transplantation and immunosuppressive regimen. Overall, 91 male and 59 female subjects with a mean age of 39.9 ± 17.7 years were included. At least one ocular abnormality could be detected in 89.3% including impaired visual acuity 0 20/25 (48.6%), conjunctival degeneration in the palpebral fissure (36.6%), posterior subcapsular cataracts (24%), pinguecula (17.3%), retinal pigment epitheliopathy (14%), arteriovenous crossing changes (8.6%), proliferative diabetic retinopathy (6%), central serous chorioretinopathy and retinal vein occlusions (each in 3.3%), and non-proliferative diabetic retinopathy, optic nerve atrophy and diabetic macular edema (each in 2.7%). Abnormal ocular findings were not correlated with the underlying renal disorder or use of cyclosporine and prednisolone; however, they were positively correlated with transplant duration, pre-transplant dialysis duration and usage of azathioprine or mycophenolate mofetil. Our study suggests that ocular disorders are frequent among renal transplant patients especially with older transplants and those with a longer period of pre-transplant hemodialysis.
|How to cite this article:|
Kian-Ersi F, Taheri S, Akhlaghi MR. Ocular Disorders in Renal Transplant Patients.Saudi J Kidney Dis Transpl 2008;19:751-755
|How to cite this URL:|
Kian-Ersi F, Taheri S, Akhlaghi MR. Ocular Disorders in Renal Transplant Patients. Saudi J Kidney Dis Transpl [serial online] 2008 [cited 2021 Dec 9 ];19:751-755
Available from: https://www.sjkdt.org/text.asp?2008/19/5/751/42448
Advances in surgical technique and development of more effective immunosuppressive agents have rendered kidney transplantation an effective renal replacement therapy. Nowadays, patients with end-stage renal disease (ESRD) have better survival rates and enjoy improved quality of life after renal transplantation.  Ocular complications following renal transplantation are mainly secondary to the cause of the underlying renal disease, accumulation of noxious materials, cytomegalovirus infection and immunosuppressive therapy. These factors can result in significant ocular morbidity secondary to conditions such as cataracts, glaucoma, hypertensive retinopathy, conjunctival deposits, and drug-induced retinitis.  Management of ocular complications in renal transplant patients can decrease morbidity and improve their quality of life. The aim of this study was to determine the prevalence of ocular abnormalities in renal transplant patients and to correlate them with the underlying cause of renal insufficiency, transplant duration, duration of pre-transplantation dialysis and immunosuppressive regimen.
Between February and November 2004, renal transplant patients being followed-up at the Nephrology Clinic of Feiz Hospital, Isfahan, Iran were referred for a comprehensive ophthalmologic examination. Only patients who had completed at least three months posttransplantation and had serum creatinine levels less than 3 mg/dL were included in the study. After obtaining informed consent, all patients underwent a complete ocular examination including autorefraction, best corrected Snellen visual acuity (BCVA), ocular motility and external examination, slit-lamp biomicroscopy, applanation tonometry and fundoscopy using a non-contact 78 D lens following pupil dilation with tropicamide 1% in hypertensive patients or tropicamide 1% and phenylephrine 5% in normotensive subjects. A vitreoretinal subspecialist performed all ocular examinations. Ocular findings were classified as diabetes related complications including clinically significant macular edema, non-proliferative diabetic retinopathy and proliferative diabetic retinopathy; and non-diabetes related complications. Previous nephrologic history including underlying disease causing ESRD, post-transplant duration, duration of pretransplant dialysis and immunosuppressive regimen were recorded. Data were analyzed using Mann-Whitney U and Chi square tests for comparing differences in mean values and frequencies, respectively. Statistical significance was set at p per se. HTN was the most prevalent underlying etiology of chronic renal failure; however it could have been the result of the renal disease. Based on previous reports, the most common cause of renal failure is diabetes mellitus followed by HTN.  Subnormal visual acuity (BCVA  in which most cases had BCVA of 20/20. The most frequent anatomical disorders in the present study were conjunctival degenerations and depositions (36.7%). This complication has not been addressed much in other studies. Conjunctival degenerative lesions often result from ultraviolet radiation,  but in renal transplant patients they seem to be mainly correlated with hemodialysis. These conjunctival lesions may result from accumulation of toxic materials in the body. We found a significant relationship between this complication and pretransplant duration of dialysis.
Posterior subcapsular cataracts were the next most prevalent complication (30%) in the present study group. The incidence of this complication varies from 5 to 62.5% in different studies. ,, Early studies have reported a dose dependent relationship between corticosteroid treatment and cataracts; however, with the increased use of cyclosporine, evidence supporting this relationship is weak.  Some studies have also reported a direct dose-dependent relationship between steroid treatment and severity of cataract.  We did not find any significant relationship between the use of oral prednisolone and cataracts. This observation may be due to the early tapering of dose of prednisolone as a result of co-administration of immunosuppressive agents.
Our study showed a decrease in ocular complications by increasing the number of immunosuppressive agents; thus, all patients who received single drug therapy versus 86.9% of patients who received triple drug therapy, had ocular abnormalities. Although IOP rise is a common side effect of topical steroids, systemic corticosteroid treatment rarely causes glaucoma. , Based on the current series and similar studies , the rate of IOP rise secondary to systemic corticosteroids in renal transplant patients does not seem to be higher than the general population. However keeping in mind other reports on the relatively high incidence of IOP rise, , special attention is necessary in these particular cases. We found non-glaucomatous optic disc changes in 2.7% of our patients which is consistent with other studies. 
Our study as well as others  showed that certain ocular complications are directly related to post-transplant survival. The strongest association was seen between CSCR and posttransplant survival which may indicate a direct relation between renal transplantation and CSCR. In a study on 60 CSCR patients, three cases (5%) had previously undergone renal transplantation  which also suggests a relationship between these two entities. In conclusion, the incidence of ocular complication in renal transplant patients is relatively high. Although most complications are not sight-threatening, regular ophthalmic exa mination can result in early detection, better management and improved quality of life.
|1||Danovitch GM. Hand book of kidney transplantation. 4th ed. Philadelphia: Lippincot, Williams and Wilkins; 2001: 2-3.|
|2||Jayamanne DG, Porter R. Ocular morbidity following renal transplantation. Nephrol Dial Transplant 1998;13(8):2070-3.|
|3||Katznelson S, McClelland J, Cecka JM. Primary disease effects and associations. Clin Transpl 1994;403-17.|
|4||Shimmyo A, Miyazaki S, Nojima M, Ihara H, Ikoma F. Ocular complications after renal transplantation. Nippon Ganka Gakkai Zasshi 1997;101(3):220-6.|
|5||Hilton AF, Harrison JD, Lamb AM, Petrie JJ, Hardie I. Ocular complication in hemodialysis and renal transplantation. Aust J Ophthalmol 1982;10;247-53.|
|6||Jahadi Hosseini HR, Rahmani B, Karbassi A, Mehrian M, Medghalchi AR. Ocular complication in renal allograft recipients. Transplant Proc 2003;35(1):309-10.|
|7||Satio S, Matsuno N, Shimozaki S, Tanaka K, Fujiwara T. Impact of cyclosporine on development of immunosuppressive therapy. Transplant Proc 1996;28:64-74.|
|8||Matsunani C, Hilton AF, Dyer JA, Rumbach OW, Hardie IR. Ocular complication in renal transplant patient. Aust NZJ Ophthalmol 1994; 22(1):53-7.|
|9||Stewart WC; ISV-205 Study Group. Prevention of corticosteroid-induced interaocular pressure elevation using ISV-205. Arc Ophthalmol 2003;121(11):1543-7.|
|10||Jones R 3rd, Rhee DS. Corticosteroid-induced ocular hypertention and glaucoma: a brief review and update of the literature. Curr Opin Ophthalmol 2006;17(2):163-7.|
|11||Ansano T, Tsuji A, Nakajima F, Hayakawa M. Ocular hypertension in renal transplant recipients. Transplant Proc 1998;30(7):3094-5.|
|12||Kian Ersi F, Fesharaki F. Therapeutic effect of propranolol in central serous retinopathy. Bina J Ophthalmol 2004;9:144-8.|